SHARE

Carbon Monoxide is a gas product of incomplete hydrocarbon combustion. It has the capacity to bind with the circulating blood haemoglobin, producing carboxyhemoglobin which reduces the oxygen-carrying capacity of the blood. Its affinity to hemoglobin is 200-300 times than that of the oxygen-hemoglobin.

 

Carbon Monoxide poisoning is a type of inhalation poisoning through over exposure to carbon monoxide. It may occur at home or in industrial places. It may be in the form of accidental inhalation or intentionally inflicted like that of suicide. It primarily causes tissue anoxia, which later leads to more severe health problems, and worst, death.

ASSESSMENT

  1. Assess immediately for airway. If it is due to carbon monoxide smoke inhalation, stridor may be assessed. This is due to the formation of laryngeal edema from thermal injury.
  2. Check for airway obstruction if client is unconscious. Muscles around air passages may relax if the client turned unconscious due to prolonged exposure or massive poisoning.
  3. Assess for breathing. Client may manifest respiratory depression (5-10 per minute).

INITIAL INTERVENTIONS

  • Position to semi-Fowler’s if not contraindicated.
  • Secure safety through side rails.
  • Administer 100% via face mask. Make sure the mask fits the client’s face to deliver desired amount.
  • Monitor for signs on the necessity for intubation.

FOLLOW-UP ASSESSMENT

  1.  Gather incident history from the patient or any person, particularly the type and length of exposure.
  2.  Determine client’s underlying health status that would cause higher risk, especially for presence of anemia, pulmonary disease, and/or cardiac disease.
  3.  Monitor vital signs.
  • Expect for an elevated respiratory and pulse rates.
  • Be alert for altered breathing pattern and episodes of apnea.
  1.  Recheck for the level of consciousness. Monitor signs of cerebral hypoxia (confusion), for it has the possibility of rapid progression to coma.
  2.  Assess for other neurologic and other systemic signs like:
  • Dizziness
  • Headache
  • Muscular weakness
  • Palpitations
  1.   Assess for signs of acute respiratory distress syndrome (rales and/or wheezes).
  2.  Monitor ABG (less than 12% is still considered normal)
  • Greater than 30% to 40% may be present for severe poisoning.
  1.  Monitor skin for signs of severity with the perfusion.

GENERAL INTERVENTION

  • Both medical and nursing interventions will solely be based on the result of the assessment.
  • Maintain administration of 100% oxygen to reverse cerebral and myocardial hypoxia.
  • Medical interventions also focus on base and electrolyte imbalance.
  • Watch out for sign of progressing neurologic problems like psychoses, visual disturbances, and personality deterioration.
SHARE
This is a community of professional nurses gifted with literary skills who share theoretical and clinical knowledge, nursing tidbits, facts, statistics, healthcare information, news, disease data, care plans, drugs and anything under the umbrella of nursing. All information expressed here are courtesies of the respective authors. Views on topics do not generally reflect that of the entire community. Articles submitted here are original but are checked for minor typographical errors, and are formatted for site compatibility.This is a site that continuously improves and broadcasts healthcare information relevant to today's ever-changing world.